Drug alert: losartan potassium tablets recalled


  • Drug Updates
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Further to previous recalls of valsartan- and irbesartan-containing products, which were potentially contaminated with N-nitrosodimethylamine (NDMA) or N-nitrosodiethylamine (NDEA), products containing losartan potassium are now also being recalled due to possible contamination with a different nitrosamine.

As a precautionary measure, the Medicines and Healthcare Products Regulatory Agency (MHRA) have recalled three batches of losartan tablets due to contamination with N-nitroso-N-methylamino butyric acid (NMBA).

The recall is part of the continued investigation into potential nitrosamine-contamination of sartan containing medicines.

The investigation began in 2018, after the nitrosamine NDMA was identified in valsartan manufactured at a facility based in China. Since it began, the investigation has expanded to include other facilities and other products. Last year, the MHRA recalled batches of valsartan-containing tablets due to possible NDMA and NDEA contamination. In January and February 2019, the MHRA recalled batches of irbesartan-containing tablets after testing revealed possible contamination with NDEA.

Although nitrosamines are known to be potential carcinogens in humans, the MHRA says there is no evidence at present that medicines containing NDMA, NDEA or NMBA have caused any harm to patients. The advice not present is that treatment should not be discontinued.

The MHRA said it continues to monitor the situation in the UK and is comprehensively investigating the issue alongside the European Medicines Agency (EMA) and the European Directorate for the Quality of Medicines (EDQM).

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit